Secondary Logo

Needs monitoring with quetiapine

Thangaraju, Pugazhenthan1; Venkatesan, Sajitha2; Chadha, Vineet Kumar2

Section Editor(s): Cui, Yi

doi: 10.1097/CM9.0000000000000025
Correspondence
Open

1Department of Pharmacology, All India Institute of Medical Sciences, Raipur, Chhattisgarh 492099, India

2Clinical Division, Central Leprosy Teaching and Research Institute, Chengalpattu, Tamilnadu 603001, India.

Correspondence to: Dr. Pugazhenthan Thangaraju, Department of Pharmacology, All India Institute of Medical Sciences, Raipur, Chhattisgarh 492099, India E-Mail: drpugal23@gmail.com

How to cite this article: Thangaraju P, Venkatesan S, Chadha VK. Needs monitoring with quetiapine. Chin Med J 2018;00:000–000. doi: 10.1097/CM9.0000000000000025

Received 29 October, 2018

This is an open access article distributed under the terms of the Creative Commons Attribution-Non Commercial-No Derivatives License 4.0 (CCBY-NC-ND), where it is permissible to download and share the work provided it is properly cited. The work cannot be changed in any way or used commercially without permission from the journal. http://creativecommons.org/licenses/by-nc-nd/4.0

To the Editor: We read with great interest regarding the article on “Acute Pancreatitis Associated with Valproate Treatment. ” By Quan et al [1] published in your esteemed journal.

The authors have given a nice piece of advice to the patient and guardian to pay attention to the symptoms of abdominal pain, nausea, vomiting with loss of appetite with normal dosage of valporate. The guardian and the patient were warned of pancreatitis and insisted on proper medical attention to discontinue the impeding drug valporate. Here, in addition to the above facts, we try to add some salient points that may be helpful in making a diagnosis and thereby its management.

From the history, it is mentioned that in the month June 2016, the patient met with an accident for which he was given antibiotic Azithromycin for managing foot infection. After a few days of medication, the patient developed severe abdominal pain and diarrhea. So the antibiotics and quetiapine were suspended. We felt that this suspension may be due to the possibility of antibiotic induced diarrhea. Regarding the quetiapine suspension, it is actually unwarranted that has precipitated the mania. But still, we were interested to show that even quetiapine is one of the drugs that can cause acute pancreatitis[2–5] and same is shown in the Table 1 and Figure 1.

Table 1

Table 1

Figure 1

Figure 1

This patient developed abdominal tenderness, abdominal distension and vomiting after 6 days of treatment with quetiapine fumarate 400 mg/d and Sustained release tablets of 1000 mg/d of magnesium valporate initiated for relapsed mania. A diagnosis of acute Pancreatitis was suspected based on serum amylase and from the clinical symptoms. Based on literature search and availability of authenticated, published articles, it was found that valproate was highly correlated with pancreatitis thereby it was withdrawn from the drug regimen. The patient also showed a substantial recovery within 1 week further proving the possible effect of valproate.

Here we are interested in adding with previous references that quetiapine could also be one of the reasons for this acute pancreatitis and the mechanism behind the involvement is the drug synergism. Also, there were 2 cases that had acute pancreatitis who took valporate as well as quetiapine.[6]

Drug synergism: An interaction between 2 or more drugs that causes the total effect of the drugs to be greater than the sum of the individual effects of each drug. A synergistic effect can be beneficial or harmful.[7]

Here, in this case, drug synergism has happened since the patient developed remarkable signs and symptoms of acute pancreatitis when the patient was on both quetiapine and valproate [Figure 2]. In the first episode of diarrhea and abdominal pain, we feel that this could be a mild form of pancreatitis that was missed since necessary investigations were not done as compared to the second episode.

Figure 2

Figure 2

Our suggestion is that this patient still has a risk of developing symptoms of pancreatitis in the future because of quetiapine.

It is also advised to check the serum lipase level and serum glucose level that will further strengthen the diagnosis of pancreatitis in the future.

Back to Top | Article Outline

Summary

  1. Availability of References showing pancreatitis due to quetiapine
  2. Availability of huge references for valporate induced pancreatitis
  3. Only few references for pancreatitis caused by usage of both valporate and quetiapine in the same patients
  4. Evidence of Drug synergism happened in this case
  5. The improvement seen is due to the removal of one of the drugs causing synergistic effect.
  6. Persistence of risk to the patient of developing Pancreatitis in future.
Back to Top | Article Outline

Acknowledgements

None.

Back to Top | Article Outline

Funding

None.

Back to Top | Article Outline

Conflicts of interest

None.

Back to Top | Article Outline

References

1. Quan W, Shao Q, Zhang H, Liu FH, Zhang XH. Acute pancreatitis associated with valproate treatment. Chin Med J 2018; 131:1889–1890. doi:10.4103/0366-6999.237390.
2. Potolidis E, Mandros C, Karakitsos D, Kountra PM. Quetiapine-associated pancreatitis in a geriatric critical care patient with delirium. Case Rep Psychiatry 2012; 2012:625954doi:10.1155/2012/625954.
3. Liou LS, Hung YJ, Hsieh CH, Hsiao FC. Aggravation of hypertriglyceridemia and acute pancreatitis in a bipolar patient treated with quetiapine. Yonsei Med J 2014; 55:831–833. doi:10.3349/ymj.2014.55.3.831.
4. Rashid J, Starer PJ, Javaid S. Pancreatitis and diabetic ketoacidosis with quetiapine use. Psychiatry 2009; 6:34–37.
5. Madsen KR. Fatal hypertriglyceridemia, acute pancreatitis and diabetic ketoacidosis possibly induced by quetiapine. BMJ Case Rep 2014; pii:bcr2013202039doi: 10.1136/bcr-2013-202039.
6. Gropper D, Jackson CW. Pancreatitis associated with quetiapine use. J Clin Psychopharmacol 2004; 3:343–345.
© 2019 Chinese Medical Association